NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 4, 2:59 PM EST, 46 minutes earlier.
Area forecast discussion, Aug 4, 2:59 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
359 PM EDT Thu Aug 4 2022
.SYNOPSIS...
A surface trough will extend across the southern Mid-Atlantic
Piedmont today. Persistent high pressure centered near Bermuda will
otherwise extend into the Southeast US through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Thursday...
A Heat Advisory remains in effect in the far SE, from Scotland
County east into Sampson County, until 8 PM. Current temperatures
there are in the mid-90s, and with dew points in the lower-to-mid-
70s, heat indices are 100-106. Elsewhere heat indices are not at
advisory criteria but still high, in the upper-90s to lower-100s
(except a bit less in the Triad region where cloud cover has kept
temperatures in the mid-80s to lower-90s and dew points have mixed
out to the mid-to-upper-60s).
Current SPC mesoanalysis shows MLCAPE of 1500-3000 J/kg across most
of central NC (outside of the Triad region where more cloud cover
has kept the environment fairly stable). This is sufficient for an
isolated pop-up shower or storm anywhere the rest of this afternoon
into the evening. A few weak cells have already popped up over parts
of the NE Piedmont from Orange and Durham counties up into Vance
County. However, the best forcing is currently along the sea breeze
from eastern SC into SE NC, where a line of convection is
developing. This line will continue to move north into the southern
Piedmont, Sandhills, and central/southern Coastal Plain over the
next few hours. Any storm could have locally gusty winds, though
DCAPE isn't as impressive as it was yesterday, and there is a lack
of shear, so the severe threat is minimal. In the early evening
hours, the best precipitation chances shift to the northern Piedmont
as the MCV currently over western VA/NC continues to weaken but
another one from developing convection near the TN/NC border takes
its place. Forcing for ascent will be relatively modest, and daytime
heating will be lost, but isolated showers and maybe a storm can't
be ruled out. Thus continue slight chance POPs well into the evening
there. Any convection will diminish after 06z.
Areas of low stratus and fog are possible late tonight and early
Friday morning, particularly in the south and east, with lows in the
lower-to-mid-70s.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 355 PM Thursday...
The pattern looks largely similar on Friday as today. Two strong mid-
level ridges, one over the western Atlantic and the other over the
Southern Plains, will persist, while a weak trough extends south
into the TN Valley. Yet another MCV rotating around the periphery of
the western Atlantic ridge will move across the NC mountains into
the northern Piedmont tomorrow afternoon and evening. Thus have
chance POPs there. Also have chance POPs in the far SE where the
CAMS show convection developing along the sea breeze once again.
However, instability will be sufficient for an isolated shower or
storm anywhere, and have slight chance POPs across the rest of
central NC. Low-level thicknesses about 5-10 m lower than today will
support high temperatures ranging from the upper-80s north to mid-
90s south. This will keep heat indices very warm (mid-90s to lower-
100s), but below advisory criteria. Lows Friday night will again be
in the lower-to-mid-70s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 300 PM Thursday...
Sat-Tue: Apart from minor day-over-day fluctuations, the overall
pattern remains largely the same this weekend into early next week.
Flow stays quite light through the column through this weekend, as
the deep (surface through mid level) ridge centered out over the NW
Atlantic noses across our region. This will keep above normal
heights aloft, topping a mostly light flow from the S and SW near
the surface. The upper wave that will track westward on the S side
of the NW Atlantic anticyclone will move ashore on the Southeast
coast over the weekend, and while this may produce an subtle uptick
in shower/storm coverage Sun, the weak flow will subdue the impact
of this feature. Despite the long-fetch low-mid level southeasterly
flow spreading into the eastern Carolinas, PW is projected to be
just around 1.5", decent but by no means remarkable and barely above
average. Other than the inland-tracking sea breeze and outflows from
convection to our N and W, there may be little focus for showers and
storms, and with the cloud-layer steering flow mostly light from the
SW, any mountain convection may have a tough time moving off the
higher terrain. Will stick with daily pops favoring climatology,
mostly sitting in the mid-chance range but with slightly higher pops
in the NW corner (Triad) and in the far SE associated with sea
breeze activity. PW finally climbs closer to 2" by Tue and
southwesterly low-mid level flow begins to strengthen, esp over the
western Carolinas, as mid level troughing moves through the Great
Lakes region and approaches our area. But any mountain storms may
still have trouble easing off the terrain in this flow pattern, plus
the Atlantic ridge will drift slowly to the SSW through this period,
making its closes pass to our area Mon/Tue, resulting in a relative
min in pops during this time, esp in the E closer to the ridge.
Expect highs roughly 1-4 degrees above normal, upper 80s to mid 90s,
as thicknesses stay just over climatology. Lows in the 70s.
Wed/Thu: Confidence is increasing in the development and
amplification of troughing over eastern NOAM, as ridging strengthens
over the central High Plains. The corresponding surface front will
approach from the NW early Wed, and the strengthening and deepening
SW flow and falling heights aloft combined with increasing upper
divergence in the RRQ of a Northeast CONUS jet (on the E side of the
trough) and increasing PW to aoa 2" favors good chance to likely
pops Wed. While much can change with the surface pattern and mid
level trough amplitude at this range, the deterministic models agree
on frontal passage through much of NC on Thu, and a northwesterly
flow and much lower PWs spreading in from the NW, all of which could
produce legit cooler and less humid weather by late Thu. This would
be a welcome change after a steamy few weeks. -GIH
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 152 PM Thursday...
A MCV moving NE into the NW Piedmont region is encouraging lower
ceilings and scattered showers across the Triad. Along the coast,
afternoon showers and storms developing along the sea-breeze is
slowly moving north into the Sandhills region, thus a brief tempo
for reduced ceilings and a couple gusts with some widely scattered
showers as they continue to develop this afternoon. Other than these
two areas widely VFR conditions are expected with a brief period of
MVFR conditions possible as a heavy shower/storm moves near the TAF
sites. Overnight conditions there will be areas of stratus and
patchy fog possible especially at FAY and RWI early Friday morning.
Surface winds will be generally light, south-southwesterly.
Outlook: Areas of stratus and patchy fog will be possible throughout
cntl NC through the weekend. A brief period of MVFR ceilings (~2-3
thousand ft AGL) will also be possible as the associated moist layer
is heated/lifted during the late morning to midday hours each day.
Weakly-forced, pop-up showers/storms will also be possible mainly
over the Piedmont each afternoon-early evening.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM EDT this evening for NCZ085-
086-088-089.
&&
SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...Hartfield
AVIATION...CA/MWS
Special weather statement, Aug 4, 3:36 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT Thu Aug 4 2022
NCZ089-042100-
Sampson NC-
436 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of Sampson County
through 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3470 7837 3475 7839 3478 7844 3481 7845
3484 7849 3488 7851 3490 7855 3491 7854
3497 7862 3507 7866 3512 7864 3516 7864
3517 7816 3509 7817 3508 7816 3490 7815
3474 7820 3472 7816 3469 7816 3468 7835
TIME...MOT...LOC 2035Z 181DEG 40KT 3491 7837
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
np